In your standard ED practice – do you give anti-emetics (specifically ondansetron) to children with gastroenteritis, hoping to improve the tolerance of oral rehydration?
This has always been a debated topic, but has recently been given extra fuel by the issue of a drug safety warning by the FDA – Ondansetron: risk of abnormal heart rhythms…..
In the resource-rich world use of anti-emetics in gastroenteritis is questioned because we have resources available for NG and IV rehydration strategies and we also rarely see death in this cohort of patients. Still the burden of the attendance to ED’s huge, gastroenteritis in the UK accounts for more than 500,000 consultations and 7% of hospital admissions in children under 5years.
In developing countries, the situation is starkly about mortality: diarrhoeal disease was the third leading cause of death in resource-poor (and middle-income) countries, causing 6.9% of deaths overall. In children under five years old, diarrhoeal disease is the second leading cause of death – 1.5 million deaths (figures from WHO).
Oral rehydration is still the mainstay of treatment of children with gastroenteritis throughout the world. Recently studies have showed that the addition of oral ondansetron can reduce vomiting episodes and facilitate oral rehydration (see Bestbet No.1442 for a succinct overview of the evidence). In the UK, NICE have produced guidance on childhood gastroenteritis (CG84), devoting a large section to a discussion on the evidence for and against ondansetron. In which they fall short of advocating its use (this was produced prior to the drug safety warning).
At the ICEM2012 recently, Hezi Waisman from Israel spoke of the efficacy and advantages of using ondansetron in children with gastroenteritis and was supportive of routine use. However debate was started when Baljit Cheema – a Paediatric Emergency Physician in South Africa – said that ondansetron had been withheld from formularies in ED’s in South Africa since the drug safety warning.
So what is the drug safety warning? Well, the information has come from the FDA who give this advice:
“The anti-nausea drug ondansetron (marketed as Zofran and in generic forms) should not be used in patients with congenital long QT syndrome, as they are at particular risk for developing torsade de pointes while taking the drug. Also at increased risk are patients with congestive heart failure or bradyarrhythmias, those predisposed to low potassium and magnesium levels, and those taking other drugs that can lead to QT prolongation. Accordingly, ECG monitoring is now recommended for such patients using ondansetron.”
The evidence cited by the FDA comes from 3 papers that have been published in anaesthetic journals. These papers have suggested that ondansetron can prolong the cardiac QT interval in some patients and extrapolated that this could be proarrythmic (patients with QTc >500ms are at risk of developing ventricular tachyarrythmia).
Looking closely at the cited evidence:
The first paper (Charbit et al) took a group of 85 patients under going anaesthetic (note that all inhalational anaesthetics and suxamethonium and patient temperature and known to prolong QT interval) then recorded ECG’s after the administration of ondansetron and droperidol (another anti-emetic known to prolong QT intervals). Patients were not randomized and there were no placebo groups. They found that in the ondansetron group showed a significant difference in (prolonged) QT interval after drug administration, however only 13% of these patients showed a QT >500ms and there were no other ECG abnormalities or adverse events during the study. Apart from the metholodical flaws in selection, it is unclear how this study relates to practice outside of the anaesthetic department as the sample had a baseline of 20% prevalence of prolonged QT prior to drug administration compared to the general population prevalence of 0.1% (thought to be due to anaesthetic drugs)….
The second paper (by the same team Charbit et al) is a well-designed, prospective cross-over trial in a healthy population, powered to detect a difference in QT length. This time they found again that ondansetron significantly (statistically) prolonged the QT interval. But no patient reached a QT of >500ms or indeed experience any arrhythmia or adverse event.
The final paper (by Nathan et al) is a retrospective chart based cohort study looking at all adverse events in children with known prolonged QT syndrome undergoing anaesthesia. There were 76 patients with 114 anaesthetic encounters. Only 2 adverse events (i.e. cardiac dysrrythmia requiring treatment) occurred but these were thought to be in close temporal proximity to administration of either reversal agent or ondansetron. Despite the fact that the adverse event rate was only 2.6% in a population known to already have prolonged QT and the fact that the events might or might not have been related to anti-emetic or reversal of anaesthetic or sympathetic drive during emergence from anaesthesia the authors conclude that ondansetron should be avoided…..
This is the evidence that has supported the FDA decision and, whilst I agree patient safety is paramount and all potential drug adverse effects should be flagged, I’m not sure that these 3 papers should induce clinical panic…
Now I want to write an impartial piece to generate discussion around the issue of ondansetron use in the ED, but as I write I am becoming a little distracted and bias – so I will sum up….
Gastroenteritis is a worldwide problem and leading cause of death amongst children under the age of 5years. The mainstay of treatment is oral rehydration, and ondansetron is clinically effective to aid this approach – increasing oral intake and reducing the use of IV therapy. In many countries the use of ondansetron is still debated (and specific to the UK not endorsed by NICE). Based on the evidence presented above the FDA has produced a drug warning that has resulted in some countries – notably a middle income country with a significant disease burden – withholding ondansetron use in children with gastroenteritis.
The question about ondansetron is actually opens a number of clinical, ethical and understanding of risk debates? What conclusions do you draw?
I’d be interested in your opinions.